OSA's Digital Library

Journal of the Optical Society of America A

Journal of the Optical Society of America A

| OPTICS, IMAGE SCIENCE, AND VISION

  • Vol. 16, Iss. 8 — Aug. 1, 1999
  • pp: 1947–1957

Index mismatch for diffuse photon density waves at both flat and rough diffuse–diffuse interfaces

J. Ripoll and M. Nieto-Vesperinas  »View Author Affiliations


JOSA A, Vol. 16, Issue 8, pp. 1947-1957 (1999)
http://dx.doi.org/10.1364/JOSAA.16.001947


View Full Text Article

Enhanced HTML    Acrobat PDF (255 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

By means of a surface-integral formalism we derive the integral equations for diffuse photon density waves with boundary conditions corresponding to a diffuse–diffuse interface with index mismatch and solve them numerically without any approximation. These numerical results are verified with Monte Carlo simulations for the planar interface case. Since the application of the boundary condition to index-mismatched media is difficult, an approximation that yields very accurate values is found. This approximation can be easily introduced into analytical models, and a study of its limit of validity is shown. We demonstrate with numerical results that the multiple-scattering contribution that is due to surface roughness can be neglected, even when index mismatch is present.

© 1999 Optical Society of America

OCIS Codes
(100.6640) Image processing : Superresolution
(170.5270) Medical optics and biotechnology : Photon density waves
(170.7050) Medical optics and biotechnology : Turbid media

History
Original Manuscript: October 29, 1998
Revised Manuscript: April 5, 1999
Manuscript Accepted: April 5, 1999
Published: August 1, 1999

Citation
J. Ripoll and M. Nieto-Vesperinas, "Index mismatch for diffuse photon density waves at both flat and rough diffuse–diffuse interfaces," J. Opt. Soc. Am. A 16, 1947-1957 (1999)
http://www.opticsinfobase.org/josaa/abstract.cfm?URI=josaa-16-8-1947


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. S. Chandrasekhar, Radiative Transfer (Oxford U. Press, New York, 1960).
  2. A. Ishimaru, Wave Propagation and Scattering in Random Media (Academic, New York, 1978), Vol. 1.
  3. E. B. de Haller, “Time-resolved transillumination and optical tomography,” J. Biomed. Opt. 1, 7–17 (1996). [CrossRef] [PubMed]
  4. A. Yodh, B. Chance, “Spectroscopy and imaging with diffusing light,” Phys. Today 48, 38–40 (March1995). [CrossRef]
  5. N. G. Chen, J. Bai, “Monte Carlo approach to modeling of boundary conditions for the diffusion equation,” Phys. Rev. Lett. 80, 5321–4324 (1998). [CrossRef]
  6. C. P. Gonatas, M. Miwa, M. Ishii, J. Schotland, B. Chance, J. S. Leigh, “Effects due to geometry and boundary conditions in multiple light scattering,” Phys. Rev. E 48, 2212–2216 (1993). [CrossRef]
  7. I. Freund, “Surface reflections and boundary conditions for diffusive photon transport,” Phys. Rev. A 45, 8854–8858 (1992). [CrossRef] [PubMed]
  8. K. Furutsu, “Boundary conditions of the diffusion equation and applications,” Phys. Rev. A 39, 1386–1401 (1989). [CrossRef] [PubMed]
  9. J. Wu, F. Partovi, M. S. Field, R. P. Rava, “Diffuse reflectance from turbid media: an analytical model of photon migration,” Appl. Opt. 32, 1115–1121 (1993). [CrossRef] [PubMed]
  10. S. Ito, “Diffusion of collimated, narrow beam waves in discrete random media,” Appl. Opt. 34, 7106–7112 (1995). [CrossRef] [PubMed]
  11. R. C. Haskell, L. O. Vaasand, T. Tsay, T. Feng, M. S. McAdams, B. J. Tromberg, “Boundary conditions for the diffusion equation in radiative transfer,” J. Opt. Soc. Am. A 11, 2727–2741 (1994). [CrossRef]
  12. R. Aronson, “Boundary conditions for diffusion of light,” J. Opt. Soc. Am. A 12, 2532–2539 (1995). [CrossRef]
  13. S. A. Walker, D. A. Boas, E. Gratton, “Photon density waves scattered from cylindrical inhomogeneities: theory and experiments,” Appl. Opt. 37, 1935–1944 (1998). [CrossRef]
  14. G. B. Arfken, H. J. Weber, Mathematical Methods for Physicists, 4th ed. (Academic, New York, 1995).
  15. A. A. Maradudin, T. Michel, A. R. McGurn, E. R. Mendez, “Enhanced backscattering of light from a random grating,” Ann. Phys. (N.Y.) 203, 255–307 (1990). [CrossRef]
  16. M. Nieto-Vesperinas, Scattering and Diffraction in Physical Optics (Wiley-Interscience, New York, 1991).
  17. J. Ripoll, M. Nieto-Vesperinas, “Scattering integral equations for diffusive waves. Detection of objects buried in diffusive media in the presence of rough interfaces,” J. Opt. Soc. Am. A 16, 1453–1465 (1999). [CrossRef]
  18. J. A. Sánchez-Gil, M. Nieto-Vesperinas, “Light scattering from random rough dielectric surfaces,” J. Opt. Soc. Am. A 8, 1270–1286 (1991). [CrossRef]
  19. A. Madrazo, M. Nieto-Vesperinas, “Scattering of light and other electromagnetic waves from a body buried beneath a highly rough random surface,” J. Opt. Soc. Am. A 14, 1859–1866 (1997). [CrossRef]
  20. J. Ripoll, A. Madrazo, M. Nieto-Vesperinas, “Scattering of electromagnetic waves from a body over a random rough surface,” Opt. Commun. 142, 173–178 (1997). [CrossRef]
  21. L. H. Wang, S. L. Jacques, L. Q. Zheng, “MCML-Monte Carlo modeling of photon transport in multi-layered tissues,” Comput. Methods Programs Biomed. 47, 131–146 (1995). [CrossRef] [PubMed]
  22. R. Graaff, M. H. Koelink, F. F. M. de Mul, W. G. Zijlstra, A. C. M. Dassel, J. G. Aarnoudse, “Condensed Monte Carlo simulations for the description of light transport,” Appl. Opt. 32, 426–434 (1993). [CrossRef] [PubMed]
  23. E. A. Bucher, “Computer simulation of light pulse propaga-tion communication through thick clouds,” Appl. Opt. 12, 2391–2400 (1973). [CrossRef] [PubMed]
  24. F. P. Bolin, L. E. Preuss, R. C. Taylor, R. J. Ference, “Refractive index of some mammalian tissues using a fiber optic cladding method,” Appl. Opt. 28, 2297–2302 (1989). [CrossRef] [PubMed]
  25. S. Feng, F-A. Zeng, B. Chance, “Photon migration in the presence of a single defect: a perturbation analysis,” Appl. Opt. 34, 3826–3837 (1995). [CrossRef] [PubMed]
  26. M. A. O’Leary, D. A. Boas, B. Chance, A. G. Yodh, “Refraction of diffusive photon density waves,” Phys. Rev. Lett. 69, 2658–2661 (1992). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited